New York, 2019Flash Flooding in New York, August 15, 2019
August 15, 2019 · NWS BGM · 2 events in 1 county or zone
Moist southeasterly wind flow interacted with a stationary boundary over southern NY, triggering clusters of slow moving thunderstorms in the area. Locally heavy rainfall contributed to flash flooding in parts of the Finger Lakes region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist southeasterly wind flow interacted with a stationary boundary over southern NY, triggering clusters of slow moving thunderstorms in the area. Locally heavy rainfall contributed to flash flooding in parts of the Finger Lakes region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 15, 6:53 PM EST, 55 minutes earlier.
Area forecast discussion, Aug 15, 6:53 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
753 PM EDT Thu Aug 15 2019
.SYNOPSIS...
A weak frontal system with unstable air will track across NY and
PA tonight with scattered showers and thunderstorms. The
weather will remain unsettled through the weekend.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
630 pm update...
Just minor changes. Showers and severe thunderstorms continue.
3 pm update...
A weak surface trough in eastern Ohio will move slowly east and
weaken further tonight. A short wave will move through our area
into tonight. In addition an upper level jet is on the east
coast providing added lift. With surface heating today, cape has
increased to 1500 in the far west and southwest. Deep shear in
the same area is 40 kts. This area coincides with the better
thunderstorm coverage and the slight chance of severe on the day
1 from the storm prediction center. In the northeast still
stable and dry. Showers and thunderstorms will push northeast
into tonight with the short wave. The slow movement of the
thunderstorms has caused heavy rain to add up to 2 or 3 inches
in Luzerne County with flooded roads. Will need to watch for
training as more storms develop. pwats around 1.25" with slow
movement this afternoon increasing tonight. Another short wave
late tonight will increase the coverage across Syracuse and
Utica. With the clouds and high dewpoints, low temperatures will
be mostly in the low 60s.
Friday will be similar with more showers and thunderstorms.
Diurnal heating will help with the instability as temperatures
rise to the upper 70s. Forcing will be weaker than today.
Friday night showers and thunderstorms taper off with the lack
of heating. Lows in the mid 60s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
330 pm update...
Main concerns in the short term remain focused on the persistent
chance of showers and thunderstorms through the weekend with
temperatures warming well above average.
Large scale synoptic pattern will remain defined by weak cyclonic
flow with embedded short waves rotating across the eastern Great
Lakes and Northeast through the weekend. The first, slightly more
amplified, wave will track e/ne through central NY on Saturday, and
combine with modest instability to trigger more showers and
thunderstorms in the afternoon and evening. Temperatures on Saturday
will climb into the lower 80s with dew points in the upper 60s
making it feel like the mid 80s.
Conditions will be even hotter on Sunday with highs reaching into
the mid to upper 80s...close to 90. The highest heat indices will be
in the lower 90s along the lake plain of the nrn Finger Lakes and
in the valley locations of the srn tier of NY and ne PA.
A weaker wave rotates through on Sunday, but should still be able to
combine with modest to high instability by the afternoon to generate
more showers and thunderstorms.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
330 pm update...
A broad and relatively flat upper ridge will build across much of
the eastern US Monday and Tuesday with continued warmth and slightly
drier weather conditions likely. The overall flow pattern will be
flat across the ern Great Lakes into nrn New England...so the
increased heat and humidity will combine with weak ripples along the
nrn periphery of the ridge to produce slight chances for
thunderstorms both Monday and Tuesday afternoon/evening.
An upper low over Hudson Bay will eventually rotate e/sewd by the
middle of the week with a spoke of energy dropping south across the
Great Lakes into the Northeast. This wave will have much cooler and
drier air associated with it and likely interact with the warm and
humid air mass in place to trigger showers and storms along and
ahead of the front. Temperatures will still remain near normal and
very pleasant...into the upper 70s and lower 80s...behind the
front.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
730 pm update...
convection has moved into the entire area. MVFR vsby
restrictions in heavy rain. Brief MVFR cig restrictions in a
few. ELM gusted to 28 kts. Thunderstorms will continue at all
sites for another 2 or 3 hours. After that mostly dry except
showers at RME.
Restrictions likely late tonight at all sites. Most
restrictions will be due to cigs falling to MVFR but at ELM
vsbys should also be MVFR. AVP/BGM/ITH should fall to fuel
alternate MVFR 10 to 15z. All NY sites go to VFR by 18z.
Tonight winds light and variable. Winds turn south late
tonight and continue through Friday.
Outlook...
Friday night to Saturday...MVFR to VFR conditions with
scattered showers possible.
Sunday to Tuesday...Restrictions possible in rain showers.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...TAC
Hazardous weather outlook, Aug 15, 2:01 PM EST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
301 PM EDT Thu Aug 15 2019
NYZ009-018-036-037-045-046-057-062-PAZ040-048-072-161915-
Northern Oneida-Onondaga-Madison-Southern Oneida-Chenango-Otsego-
Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
301 PM EDT Thu Aug 15 2019
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ015>017-022>025-044-055-056-PAZ038-039-043-044-047-161915-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-
Luzerne-
301 PM EDT Thu Aug 15 2019
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms will occur this afternoon and evening. A few
thunderstorms could have damaging winds and flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 15, 7:13 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
813 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 2 NE DANBY 42.37N 76.45W
08/15/2019 M3.41 INCH TOMPKINS NY MESONET
SINCE 5 PM.
&&
CJH/JRKLocal storm report, Aug 15, 7:14 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
814 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 1 ESE CAROLINE DEPOT 42.37N 76.38W
08/15/2019 M2.84 INCH TOMPKINS NY MESONET
SINCE 5 PM.
&&
CJH/JRKLocal storm report, Aug 15, 7:15 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
815 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HEAVY RAIN CATHARINE 42.32N 76.78W
08/15/2019 M1.50 INCH SCHUYLER NY TRAINED SPOTTER
&&
BJGLocal storm report, Aug 15, 7:25 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
825 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLOOD WAVERLY 42.01N 76.54W
08/15/2019 TIOGA NY BROADCAST MEDIA
URBAN FLOODING WITH MULTIPLE ROADS FLOODED IN DOWNTOWN
WAVERLY.
&&
BJGLocal storm report, Aug 15, 7:36 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
836 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLOOD 2 NNE DANBY 42.38N 76.47W
08/15/2019 TOMPKINS NY 911 CALL CENTER
MUTLIPLE FLOODED BASEMENTS ON TROY ROAD AND DANBY ROAD.
&&
CJH/JRKLocal storm report, Aug 15, 7:46 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
846 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLASH FLOOD NESCOPECK 41.05N 76.21W
08/15/2019 LUZERNE PA 911 CALL CENTER
ROADWAY FLOODED NEAR 704 BERWICK HAZLETON HWY
0339 PM FLOOD HAZLETON 40.95N 75.97W
08/15/2019 LUZERNE PA 911 CALL CENTER
STREET FLOODING 22ND ST
0410 PM TSTM WND DMG 2 ESE MIDWAY 42.24N 76.80W
08/15/2019 CHEMUNG NY 911 CALL CENTER
POLE AND WIRES DOWN NEAR 903 RIDGE RD
0517 PM HAIL UPPER LISLE 42.40N 75.96W
08/15/2019 M0.75 INCH BROOME NY SOCIAL MEDIA
0529 PM TSTM WND DMG MARATHON 42.44N 76.04W
08/15/2019 CORTLAND NY 911 CALL CENTER
TREE DOWN ON WIRES NEAR 17 ACADEMY STREET
0534 PM TSTM WND DMG 1 ESE SOUTH HORNELL 42.30N 77.63W
08/15/2019 STEUBEN NY 911 CALL CENTER
TREE DOWN ON ROADWAY NEAR 6138 COUNTY ROAD 29
0605 PM HEAVY RAIN HORNELL 42.32N 77.66W
08/15/2019 M1.38 INCH STEUBEN NY TRAINED SPOTTER
RAINFALL LAST HOUR
0613 PM TSTM WND DMG CAMERON 42.20N 77.40W
08/15/2019 STEUBEN NY 911 CALL CENTER
LARGE TREE BRANCH DOWN ON WIRES NEAR 6315 COUNTY ROAD
119.
0613 PM TSTM WND DMG CAMERON 42.20N 77.41W
08/15/2019 STEUBEN NY 911 CALL CENTER
TREE DOWN BLOCKING ONE LANE OF ROADWAY NEAR COUNTY ROAD
10 AND COUNTY ROAD 119.
0619 PM TSTM WND DMG 1 S SOUTH THURSTON 42.19N 77.29W
08/15/2019 STEUBEN NY 911 CALL CENTER
TREE DOWN ON WIRES NEAR 3928 EDDY ROAD.
0621 PM TSTM WND DMG 2 SSE SOUTH THURSTON 42.18N 77.28W
08/15/2019 STEUBEN NY 911 CALL CENTER
MULTIPLE TREES DOWN NEAR COUNTY ROAD 3 AND CHAPPEL
ROAD.
0624 PM TSTM WND DMG 1 SSE POMPEY 42.88N 76.00W
08/15/2019 ONONDAGA NY 911 CALL CENTER
SEVERAL TREES DOWN ON CEMETERY ROAD BETWEEN NUMBER 4
ROAD AND NUMBER 5 ROAD
0625 PM TSTM WND DMG 3 NNW ADDISON 42.15N 77.25W
08/15/2019 STEUBEN NY 911 CALL CENTER
MULTIPLE TREES DOWN BETWEEN COUNTY ROAD 3 AND COUNTY
ROAD 1.
0625 PM TSTM WND DMG 3 NNW ADDISON 42.15N 77.25W
08/15/2019 STEUBEN NY EMERGENCY MNGR
MULTIPLE TREES DOWN IN THE TOWN OF ADDISON ALONG COUNTY
ROAD 3.
0627 PM TSTM WND DMG 3 SW CURTIS 42.17N 77.22W
08/15/2019 STEUBEN NY 911 CALL CENTER
TREE DOWN ON COUNTY ROAD 4 NEAR JOHN RIAL ROAD.
0629 PM TSTM WND DMG POMPEY CENTER 42.92N 75.95W
08/15/2019 ONONDAGA NY 911 CALL CENTER
WIRES DOWN ON POMPEY CENTER RD NEAR ROUTE 20
0629 PM TSTM WND DMG 1 SSW GANG MILLS 42.14N 77.14W
08/15/2019 STEUBEN NY 911 CALL CENTER
LARGE TREE ACROSS ROADWAY (BEARTOWN ROAD).
0631 PM TSTM WND DMG ERWINS 42.12N 77.15W
08/15/2019 STEUBEN NY EMERGENCY MNGR
MULTIPLE TREES DOWN IN THE TOWN OF ERWIN.
0635 PM TSTM WND DMG 1 SSE GANG MILLS 42.14N 77.13W
08/15/2019 STEUBEN NY 911 CALL CENTER
WIRES DOWN NEAR 152 FOREST DRIVE.
0635 PM TSTM WND DMG 1 SW GANG MILLS 42.15N 77.13W
08/15/2019 STEUBEN NY SOCIAL MEDIA
SEVERAL TREES AND TREE LIMBS DOWN ON US-15/I-99. WIDTH
OF DAMAGE IS ABOUT 1/4 MILE.
0640 PM HEAVY RAIN CAMERON MILLS 42.18N 77.37W
08/15/2019 M1.64 INCH STEUBEN NY TRAINED SPOTTER
0641 PM TSTM WND DMG 1 SSE CATON 42.04N 77.03W
08/15/2019 STEUBEN NY 911 CALL CENTER
LARGE TREE DOWN ON MARSH ROAD.
0653 PM FUNNEL CLOUD 1 SE FISHERVILLE 42.16N 76.85W
08/15/2019 CHEMUNG NY TRAINED SPOTTER
0740 PM HEAVY RAIN CATHARINE 42.32N 76.78W
08/15/2019 M1.50 INCH SCHUYLER NY TRAINED SPOTTER
0741 PM TSTM WND DMG 2 W BETHEL GROVE 42.40N 76.46W
08/15/2019 TOMPKINS NY 911 CALL CENTER
TREES AND WIRES DOWN ON UPDIKE ROAD NEAR CODDINGTON RD.
0746 PM TSTM WND DMG 1 W WAVERLY 42.01N 76.56W
08/15/2019 TIOGA NY 911 CALL CENTER
TREE DOWN ON WEST PINE STREET.
0800 PM HEAVY RAIN WAVERLY 42.01N 76.54W
08/15/2019 M1.20 INCH TIOGA NY BROADCAST MEDIA
FELL IN 35 MINUTES
0800 PM HEAVY RAIN 2 NE DANBY 42.37N 76.45W
08/15/2019 M3.41 INCH TOMPKINS NY MESONET
SINCE 5 PM.
0800 PM HEAVY RAIN 1 ESE CAROLINE DEPOT 42.37N 76.38W
08/15/2019 M2.84 INCH TOMPKINS NY MESONET
SINCE 5 PM.
0800 PM HEAVY RAIN 1 N DANBY 42.37N 76.48W
08/15/2019 M3.73 INCH TOMPKINS NY MESONET
SINCE 5 PM.
0800 PM FLOOD WAVERLY 42.01N 76.54W
08/15/2019 TIOGA NY BROADCAST MEDIA
URBAN FLOODING WITH MULTIPLE ROADS FLOODED IN DOWNTOWN
WAVERLY.
0800 PM FLOOD 2 NNE DANBY 42.38N 76.47W
08/15/2019 TOMPKINS NY 911 CALL CENTER
MUTLIPLE FLOODED BASEMENTS ON TROY ROAD AND DANBY ROAD.
&&
BJGFlash Flood, Tompkins
- When
- August 15, 7:48 PM EST to 9:00 PM EST
- Where
- Tompkins County, 0.27 mi SSE of Danby to 0.52 mi E of Danby
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- State Official
- Coordinates
- 42.346, -76.479
Numerous roads were flooded in and around Danby.
Flash Flood, Tompkins
- When
- August 15, 7:55 PM EST to 9:00 PM EST
- Where
- Tompkins County, 1.02 mi E of Danby to 0.83 mi E of Danby
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- State Official
- Coordinates
- 42.350, -76.460
Steam Mill Road was completely washed away at the Danby Creek crossing.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 15, 2019$25 million · 50 kt wind · 6 events
- Lightning Strike in Alabama, August 15, 20191 death · 1 event
- Flash Flooding and Hail in Kansas, August 15 to 18, 20192.75 in hail · 89 events
- Hail and Damaging Winds in New York, August 15, 2019$155,000 · 50 kt wind · 26 events
- Damaging Winds and Lightning Strikes in Virginia, August 15, 2019$45,000 · 50 kt wind · 24 events
- Hail and Damaging Wind in North Dakota, August 15, 2019$120,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Pennsylvania, August 15, 2019$42,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Pennsylvania, August 15, 2019$40,000 · 1 in hail · 19 events
- Tornadoes in Kansas, August 15, 2019EF1 · 6 events
- Hail and Damaging Winds in Nebraska, August 15 to 16, 20192.75 in hail · 25 events
- Flash Flood in Florida, August 15, 2019$30,000 · 1 event
- Hail and Damaging Winds in Virginia, August 15, 20191.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846914, 846919.